Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 49, NWS Dodge City, KS

May 23, 2010Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2010, 5:52 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2010, 5:52 PM CDT (22:52 UTC)
Expired
May 23, 2010, 6:45 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:00 PM CDTHAIL 17 E Shallow Water, KS
May 23, 6:31 PM CDTHAIL 13 Nw Grigston, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:53 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS53 KDDC 232252
SVRDDC
KSC055-101-171-232345-
/O.NEW.KDDC.SV.W.0049.100523T2252Z-100523T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT SUN MAY 23 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS...
  WESTERN LANE COUNTY IN WEST CENTRAL KANSAS...
  EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF FRIEND...AND MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRIGSTON...
  MANNING...
  HEALY...
  SHIELDS...
  MAINLY RURAL AREAS OF EASTERN SCOTT...NORTHERN FINNEY AND WESTERN
  LANE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3869 10081 3869 10035 3813 10071 3817 10087
TIME...MOT...LOC 2252Z 197DEG 34KT 3822 10079
WIND...HAIL 60MPH 1.75IN

$$

KRUSE
3 follow-up statements
820 
WWUS53 KDDC 232308
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SUN MAY 23 2010

KSC055-232318-
/O.CAN.KDDC.SV.W.0049.000000T0000Z-100523T2345Z/
FINNEY KS-
608 PM CDT SUN MAY 23 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3828 10063 3834 10085 3869 10081 3869 10035
TIME...MOT...LOC 2308Z 197DEG 34KT 3844 10071

$$

KSC101-171-232345-
/O.CON.KDDC.SV.W.0049.000000T0000Z-100523T2345Z/
SCOTT KS-LANE KS-
608 PM CDT SUN MAY 23 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN LANE
AND EASTERN SCOTT COUNTIES UNTIL 645 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GRIGSTON...AND MOVING NORTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRIGSTON...
  MANNING...
  HEALY...
  SHIELDS...
  MAINLY RURAL AREAS OF EASTERN SCOTT AND WESTERN LANE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3828 10063 3834 10085 3869 10081 3869 10035
TIME...MOT...LOC 2308Z 197DEG 34KT 3844 10071
WIND...HAIL 60MPH 1.00IN

$$

KRUSE
284 
WWUS53 KDDC 232321
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT SUN MAY 23 2010

KSC101-171-232345-
/O.CON.KDDC.SV.W.0049.000000T0000Z-100523T2345Z/
SCOTT KS-LANE KS-
621 PM CDT SUN MAY 23 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LANE AND NORTHEASTERN SCOTT COUNTIES UNTIL 645 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MANNING...AND MOVING NORTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MANNING...
  HEALY...
  MAINLY RURAL AREAS OF NORTHEASTERN SCOTT AND NORTHWESTERN LANE
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3869 10057 3849 10067 3850 10083 3869 10081
TIME...MOT...LOC 2321Z 197DEG 34KT 3862 10078
WIND...HAIL 60MPH 1.00IN

$$

KRUSE
067 
WWUS53 KDDC 232337
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT SUN MAY 23 2010

KSC101-171-232347-
/O.EXP.KDDC.SV.W.0049.000000T0000Z-100523T2345Z/
SCOTT KS-LANE KS-
637 PM CDT SUN MAY 23 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANE AND
NORTHEASTERN SCOTT COUNTIES WILL EXPIRE AT 645 PM CDT/545 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3869 10057 3849 10067 3850 10083 3869 10081
TIME...MOT...LOC 2337Z 185DEG 25KT 3871 10080

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:08 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 23, 3:08 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
308 PM CDT SUN MAY 23 2010

.DISCUSSION...

DAYS 1-2...

CONVECTION CHANCES THROUGHOUT THE PERIOD AND WINDS TOMORROW WILL BE
THE PRIMARY FORECAST CONCERNS.

FAIRLY MERIDIONAL FLOW CONTINUES OVER THE CONUS, WITH RIDGING OVER
THE GREAT LAKES AND TROUGHING IN THE WEST. ONE UPPER LOW WAS OVER
MT THIS MORNING AND WV LOOP SHOWS IT MOVING OFF INTO CANADA, WHILE
THE SOUTHERN UPPER LOW IS STILL SPINNING OVER SOUTHERN CALIFORNIA.
AT THE MID LEVELS, THE TEMPERATURE GRADIENTS WERE TIGHT OVER THE
CENTRAL PLAINS, AND THE BEST 850MB MOISTURE HAD BEEN SHUNTED OFF
TO THE EAST. AT THE SFC, A WEAK COLD FRONT/WIND SHIFT HAD MOVED TO
JUST WEST OF DDC AS OF 15Z THIS MORNING, WITH DRIER AIR MOVING IN
BEHIND THE FRONT INTO OUR NORTHWESTERN COUNTIES. THE LATEST SFC
OBS SHOW THAT THE FRONT IS STARTING TO LIFT BACK NORTH/WASH OUT,
WITH WINDS IN OUR NORTHWESTERN COUNTIES SHIFTING BACK TO THE SOUTH
AND DEWPOINTS RISING. A FEW ELEVATED SHOWERS AND STORMS HAVE BEEN
MOVING INTO OUR SOUTHEASTERN COUNTIES FROM OK, BUT HAVE REMAINED
FAIRLY WEAK.

SHORT FUSE COMPOSITE AND SPC MESO ANALYSIS HAVE PRETTY HEALTHY
CAPE JUST AHEAD OF THE FRONT, BUT STILL WELL CAPPED. THE 12Z NAM
WAS NOT VERY OPTIMISTIC WITH THE CAP BREAKING, BUT THE 18Z RUN
THAT HAS JUST STARTED COMING IN HAS LOWER CIN VALUES IN OUR WEST
AS THE SFC BOUNDARY LIFTS BACK NORTH, AND BREAKS OUT QUITE A BIT
OF PRECIP. THIS FITS WITH THE 12Z GFS FAIRLY WELL, ALONG WITH THE
UKMET AND HIGH-RES ECMWF. WITH CAPE VALUES AROUND 3000 J/KG, THERE
WILL BE PLENTY OF INSTABILITY TO WORK WITH. THE 0-1KM SRH IS NOT
THAT IMPRESSIVE, BUT BULK SHEAR LOOKS LIKE IT WILL BE ENOUGH FOR
SOME HAIL. WILL CONTINUE TO KEEP 30-40 POPS GOING, AND WILL ADJUST
FOR GOING RADAR TRENDS BEFORE LEAVING. WITH THE FRONT LIFTING BACK
TO THE NORTH AND MOISTURE MOVING BACK IN, LOWS TONIGHT WILL BE
MAINLY IN THE MID TO UPPER 60S.

THE UPPER TROUGH OVER CALIFORNIA WILL EJECT OUT TOWARDS THE NEB
PANHANDLE TOMORROW, WITH THE SFC TROUGH STRENGTHENING ALONG THE CO
BORDER. THE FRONT WILL CONTINUE TO LIFT WELL NORTH OF US, WITH
STRONG SOUTH WINDS OVER WESTERN KANSAS. RUC AND GUIDANCE VALUES
HAVE US GETTING TO ADVISORY CRITERIA, SO INCLUDED SOME HEADLINES
FOR ALL BUT OUR FAR SOUTHEASTERN COUNTIES. THE UPPER TROUGH
EJECTING OUT WILL BRING GOOD LIFT FAIRLY EARLY, SO THUNDERSTORMS
MAY GET STARTED AROUND NOON OR EVEN EARLIER. SEVERITY WILL DEPEND
ON JUST HOW EARLY AND HOW MUCH HEATING WE WILL GET. WILL CONTINUE
WITH CHANCE POPS FOR MOST OF THE DAY, AND HIGHS IN THE 80S. THE
UPPER LOW WILL CONTINUE NORTHEASTWARD TOWARDS THE MT/ND BORDER
MONDAY NIGHT. A WEAK COLD FRONT WILL AGAIN START TO MOVE DOWN INTO
WESTERN KS. WILL KEEP SOME LOW POPS IN OUR NORTH AS THIS BOUNDARY
COMES DOWN, ALTHOUGH THE BULK OF THE ACTIVITY WILL BE UP IN NEB.
LOWS MONDAY NIGHT IN OUR WEST BEHIND THE FRONT WILL BE FAIRLY
COOL, DIPPING INTO THE 50S. EASTERN LOCATIONS AHEAD OF THE FRONT
WILL MAINLY SEE READING IN THE 60S.

THE SURFACE BOUNDARY WILL MOVE SLOWLY SOUTHEASTWARD INTO THE CWA
ON TUESDAY BEFORE STARTING TO WASH OUT. WITH THE BOUNDARY IN THE
AREA AND ANY TINY SHORTWAVE EMBEDDED IN THE SOUTHWESTERLY FLOW
ALOFT, THUNDERSTORMS WILL BE A POSSIBILITY AGAIN TUESDAY
AFTERNOON. GIVEN UNCERTAINTY OF EXACT BOUNDARY PLACEMENT, POPS IN
THE 20-40 RANGE SEEM REASONABLE. THE HIGHS BEHIND THE FRONT WILL
STAY AROUND 80, WHILE AHEAD OF THE BOUNDARY READINGS SHOULD GET
INTO THE UPPER 80S.

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO SHOW GOOD AGREEMENT WITH THE
DEVELOPMENT OF THE UPPER RIDGE OVER THE CENTRAL CONUS DURING THE MID
TO LATTER PART OF THE WEEK. IF ANYTHING...THE MODELS SHOW A SLIGHTLY
WESTWARD DISPLACEMENT OF THE RIDGE AXIS INTO THE HIGH PLAINS AROUND
THE THURSDAY-FRIDAY TIME FRAME. BY NEXT WEEKEND A STRONG UPPER LOW
WILL HAVE MOVED ONSHORE OVER THE PACIFIC NORTHWEST AND THROUGH THE
NORTHERN ROCKIES. THE COMBINATION OF THIS AND A STRONG NORTHWESTERLY
JET INTO THE GREAT LAKES REGION WILL HELP FLATTEN OUT THE RIDGE AND
ALLOW THE UPPER LOW TO PROGRESS EASTWARD ALONG THE US/CAN BORDER.
THE GFS MODEL SOLUTION IS DIVERGING FROM THE ECMWF IN THE EASTWARD
PROGRESSION OF THIS SYSTEM.  INTERESTINGLY...THE MAJORITY OF ITS
ENSEMBLE MEMBERS ARE TENDING TO MOVE THE SYSTEM EAST SO WILL TEND TO
FOLLOW THE MORE PROGRESSIVE IDEA OF THE ECMWF.

THE RESULT WILL BE A COLD FRONT PUSHING EAST ACROSS WESTERN KANSAS
SOMETIME SATURDAY NIGHT INTO SUNDAY MORNING. WHILE THE TIMING COULD
BE SUBJECT TO CHANGE OVER THE NEXT FEW RUNS...FOR NOW WILL INCREASE
POPS A BIT DURING THE SATURDAY NIGHT TIME PERIOD AND ADD A SLIGHT
CHANCE FOR THUNDERSTORMS TO THE WX GRIDS.

FOR WEEK TWO WILL GO WITH NEAR NORMAL TEMPERATURES AND PRECIP.
ENSEMBLE MEANS TEND TO SHOW A FAIRLY ZONAL PATTERN CONTINUING INTO
NEXT WEEK.

.AVIATION...

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF
THIS AFTERNOON ALONG AND JUST EAST OF A SURFACE TROUGH/COOL FRONT.
THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL ALONG WITH
VARIABLE AND GUSTY WINDS DUE TO THUNDERSTORM OUTFLOW. AFTER DARK
WINDS WILL BECOME SOUTHERLY AND CONTINUE IN THE 15 TO 25 KNOT RANGE.
SOME STRATUS COULD DEVELOP AGAIN AROUND SUNRISE MONDAY AT THE TAF
SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  84  63  83 /  30  30  20  30
GCK  67  85  56  82 /  30  40  20  30
EHA  65  84  52  83 /  30  30  20  20
LBL  67  86  60  84 /  30  40  20  30
HYS  67  84  62  83 /  40  30  30  30
P28  68  85  65  87 /  20  20  20  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/
MONDAY FOR KSZ030-031-043>046-061>066-074>080-084>088.

&&

FN26/02/02
Hazardous weather outlook, May 23, 3:47 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
347 AM CDT SUN MAY 23 2010

KSZ030-031-043>046-061>066-074>081-084>090-240900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
347 AM CDT SUN MAY 23 2010 /247 AM MDT SUN MAY 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE STORMS AFTER 5 PM CDT, WEST OF
A LINE FROM HAYS TO DODGE CITY TO MEADE. THE MAIN HAZARD FROM
THESE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS, AND
THUNDERSTORMS SHOULD CONCENTRATE ALONG A DRY LINE CURRENTLY MOVING
EAST FROM COLORADO. ALTHOUGH THE OVERALL RISK IS SMALL, IF ANY
STORM DOES INITIATE IT COULD QUICKLY STRENGTHEN AND POSSIBLY
PRODUCE HAIL. THE SLIGHT CHANCE OF STORMS WILL CONTINUE INTO
TONIGHT, BUT THE RISK OF SEVERE STORMS WILL DIMINISH SHORTLY AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WITH MOISTURE IN PLACE AND A MINOR SHORT WAVE CROSSING OVERHEAD,
THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY.
THERE WILL A SLIGHT CHANCE FOR SEVERE STORMS WITH LARGE HAIL
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MIGHT BE NEEDED FROM 5 PM TO 9 PM CDT WEST OF A MEADE TO
DODGE CITY TO HAYS LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:19 PM CDTWind AdvisoryDDCClark, Edwards, Ellis, Finney, Ford, Grant and 18 more28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.